Minnesota, 2016Blizzard and Winter Storm in Minnesota, November 18, 2016
November 18, 2016 · NWS FSD · 8 events in 8 counties and zones
Wet snow accumulated up to 7 inches in southwest Minnesota on November 18th. Northwest winds gusting as high as 57 mph combined with the falling snow to lower visibilities to below a quarter mile at times, making travel difficult.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet snow accumulated up to 7 inches in southwest Minnesota on November 18th. Northwest winds gusting as high as 57 mph combined with the falling snow to lower visibilities to below a quarter mile at times, making travel difficult. Wind chills were driven down into the teens, not an unusual level for mid November. However, the change to colder weather was sudden, as unseasonably warm weather had brought daytime temperatures as warm as the 60s within the previous five days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 18, 3:22 AM CST, 38 minutes earlier.
Area forecast discussion, Nov 18, 3:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
322 AM CST Fri Nov 18 2016
.SHORT TERM...(Today and Tonight)
Issued at 322 AM CST Fri Nov 18 2016
Latest water vapor loop shows a deepening low pressure moving east
northeast through Nebraska. Strong lift was allowing a band of
precipitation to develop from northeast Nebraska into eastern SD at
9z. Over parts of northwest Iowa a few thunderstorms occurred and a
few pockets of brief sleet was also occurring along the leading edge
of the lift, and was rapidly lifting north. A broad area of moderate
snow was falling to the west of Interstate 29 with some heavier snow
beginning to fill in from about Tyndall to Yankton north towards
Madison. Suspect that this will be the focus the next couple of
hours and will transition gradually north northeast through the
morning. Areas to the west of this line will gradually diminish in
intensity over the next few hours with another couple of inches of
accumulation possible. Did decrease amounts there a bit but still
expecting 3 to 5 inches. From about Ivanhoe to Madison to Olivet
there could be amounts approaching 6-8 inches. Interstate 29 from
Flandreau south should see about 3 to 6 inches. Amounts drop off
fairly quick into northwest Iowa where the cold air lags a little
too long behind the strongest forcing. North winds will continue to
increase through the morning and gusts around 50 mph still look very
likely.
The main challenge, as has been the case the entire time, is will
wet snow blow around enough to cause decreased visibility in blowing
snow. Will not change headlines but still suspect that true blizzard
conditions will be hard to come by. But, with some locations
expected to get about 5-9 inches and wind gusts to 50 mph will not
take any chances on changing headlines.
Temperatures will remain fairly chilly through the night. Decreased
low temperatures a bit with snow cover and surface ridge building
into central SD late tonight.
.LONG TERM...(Saturday through Thursday)
Issued at 322 AM CST Fri Nov 18 2016
On Saturday surface ridging spreads across the region. This will
lead to dry conditions with relatively light winds in a weakening
gradient. Snow cover will obviously have an impact on temperatures,
and stayed on the low side of guidance with respect to highs, with
afternoon readings in the upper 20s to mid 30s. On Saturday night
the surface ridge axis slides to the east as a southerly low level
flow returns to the area. In spite of that, it will be another very
cold night with expected snow cover and lows in the mid teens to
lower 20s.
An upper level ridge builds across the central CONUS on Sunday and
Monday. This will lead to some warming, though with the expectation
that this will be tempered some by snow cover, will stay with highs
in the 30s north to 40s over northwestern Iowa on Sunday. By Monday
it appears that most locales will be able to climb into the 40s as
the snow cover slowly gets whittled away.
By Monday and Tuesday the upper level ridge shifts off to the east
and an upper level low ejects northward out of the Four Corners
region. This features tracks into the central Mississippi Valley by
Tuesday night, as a surface low slides from Kansas into central Iowa
during the Monday night to Tuesday time frame. As warm air
advection/isentropic lift spread out ahead of the aforementioned
shortwave, precipitation chances will increase across the area late
Monday night, becoming likely by Tuesday. Initially, with a warm
layer aloft, it appears that there could be some mixed precipitation
on Monday night, then transitioning to a more rain or snow scenario
on Tuesday as thermal profiles cool. Still too far out to hammer out
the precipitation type details. In coordination with surrounding
offices, knocked temperatures back a bit from given guidance on
Tuesday with clouds and precipitation.
For the end of the extended period, upper level ridging builds back
into the region with a warming trend for Wednesday and Thursday of
next week. Even so, temperatures will still be close to normal for
this time of year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1035 PM CST Thu Nov 17 2016
Light snow is now beginning to fall in KHON and will continue to
build through the overnight hours. Visibility may fall below 1
mile at times, with IFR ceilings into mid-morning.
Further east, convection building over eastern Nebraska will begin
to arrive after midnight. Large concerns continue over a lingering
warm nose nestled in from Sioux Falls to Sioux City, which could
allow rain to mix with snow longer into the night. Nevertheless,
once the transition occurs, visibility may drop below 1/2 mile at
times, with ceilings holding between 500-1000 ft.
Snow will linger into the late morning hours, before rapid
improvement in the afternoon. With temperatures holding into the
lower to middle 30s, blowing snow may be difficult to achieve
given the slushy nature of the fallen snow. Most visibility
restrictions will be felt by falling snow only.
VFR conditions will return late in the TAF period, but winds with
gusts greater than 30 knots also continue into the evening hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ070-
071.
Winter Storm Warning until 6 PM CST this evening for SDZ054>056-
060>062-065>069.
Winter Storm Warning until noon CST today for SDZ038-050-052-053-
057>059-063-064.
Blizzard Warning until 7 PM CST this evening for SDZ039-040.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ081-
090.
Winter Storm Warning until 6 PM CST this evening for MNZ089-098.
Blizzard Warning until 7 PM CST this evening for MNZ071-072-080-
097.
IA...Winter Weather Advisory until 6 PM CST this evening for IAZ001-
012.
Wind Advisory from 9 AM this morning to midnight CST tonight for
IAZ002-003-013-014-020>022-031-032.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013.
Wind Advisory from 9 AM this morning to midnight CST tonight for
NEZ014.
&&
SHORT TERM...08
LONG TERM...JM
AVIATION...DuxHazardous weather outlook, Nov 17, 4:06 PM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CST THU NOV 17 2016
IAZ001-MNZ081-089-090-098-SDZ038-039-050-052>055-057>070-182215-
LYON IA-COTTONWOOD-NOBLES-JACKSON-ROCK-BEADLE-KINGSBURY-GREGORY-
JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-
406 PM CST THU NOV 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN WILL TRANSITION TO SNOW ALONG THE MISSOURI RIVER IN CENTRAL
SOUTH DAKOTA LATER THIS EVENING...WITH RAIN TRANSITIONING TO SNOW
TOWARDS THE JAMES RIVER VALLEY BY MIDNIGHT...AND TO INTERSTATE 29
BY 3 AM. PERIODS OF MODERATE TO HEAVY SNOW ARE EXPECTED...WITH 2
TO 4 INCHES OF SNOW BY DAYBREAK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL GRADUALLY TAPER OFF IN THE MORNING WEST OF THE JAMES
RIVER VALLEY BUT PERIODS OF HEAVY SNOW WILL STILL BE LIKELY ACROSS
FAR EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA INTO THE EARLY
AFTERNOON HOURS.
ALONG WITH THE HEAVY SNOW...NORTHWEST WINDS WILL GUST TO AROUND
50 MPH AT TIMES WITH THE STRONGEST WINDS OVER PARTS OF EASTERN
SOUTH DAKOTA AND SOUTHWEST MINNESOTA DURING THE MORNING AND EARLY
AFTERNOON. STRONG WINDS AND HEAVY SNOW WILL PRODUCE BLIZZARD OR
NEAR BLIZZARD CONDITIONS ACROSS HIGHWAY 14 FROM DE SMET TOWARDS
MARSHALL. CONDITIONS WILL SLOWLY BEGIN TO IMPROVE BY MID TO LATE
AFTERNOON. A WIDESPREAD 5 TO 8 INCHES OF SNOW WILL BE POSSIBLE
WITH ISOLATED HIGHER AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE APPRECIATED.
IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-182215-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
406 PM CST THU NOV 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. NO SEVERE
WEATHER IS ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN WILL CHANGE TO SNOW FRIDAY MORNING. TOTAL ACCUMULATIONS WILL
BE 1 TO 3 INCHES. NORTHWEST WINDS WILL GUST TO AROUND 45 MPH AT
TIMES ON FRIDAY LEADING TO REDUCED VISIBILITY AND HAZARDOUS
DRIVING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE APPRECIATED.
MNZ071-072-080-097-SDZ040-056-182215-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BROOKINGS-MOODY-
406 PM CST THU NOV 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN WILL TRANSITION TO SNOW ALONG AND WEST OF THE JAMES RIVER
LATE THIS EVENING AND THEN LATE TONIGHT CLOSER TO INTERSTATE 29
AND PORTIONS OF SOUTHWEST MINNESOTA. PERIODS OF MODERATE TO HEAVY
SNOW ARE EXPECTED. DAYBREAK ACCUMULATIONS OF 2 TO 4 INCHES OF SNOW
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL GRADUALLY TAPER OFF IN THE MORNING WEST OF THE JAMES
RIVER VALLEY BUT PERIODS OF HEAVY SNOW WILL STILL BE LIKELY ACROSS
FAR EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA INTO THE EARLY
AFTERNOON HOURS. SNOW WILL GRADUALLY DIMINISH BY THE LATE
AFTERNOON HOURS OF FRIDAY.
ALONG WITH THE HEAVY SNOW WILL BE NORTHWEST WINDS WHICH WILL GUST
TO AROUND 50 MPH AT TIMES WITH THE STRONGEST WINDS OVER PARTS OF
SOUTHWEST MINNESOTA DURING THE MORNING AND EARLY AFTERNOON. THESE
STRONG WINDS AND HEAVY SNOW WILL PRODUCE BLIZZARD CONDITIONS
ACROSS HIGHWAY 14 FROM DE SMET TOWARDS MARSHALL. CONDITIONS WILL
SLOWLY IMPROVE BY THE LATE AFTERNOON. A WIDESPREAD 6 TO 10 INCHES
OF SNOW WILL BE POSSIBLE WITH SOME HIGHER AMOUNTS FROM IVANHOE TO
MARSHALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE APPRECIATED.
Event by event
4 blizzard, 2 winter storm, 2 winter weather. Local standard time, as filed.
Winter Storm, Rock
- When
- November 18, 4:00 AM CST to 3:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 6 inches. The snow was accompanied by northwest winds gusting to 55 mph, which combined with the falling snow to produce visibilities less than a quarter mile at times. Travel was difficult because of the low visibility and slippery surfaces. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures. Classes were delayed or cancelled at many schools.
Winter Storm, Nobles
- When
- November 18, 4:00 AM CST to 5:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Wet snow accumulated 2 to 5 inches, including 4 inches northwest of Worthington. The snow was accompanied by northwest winds gusting to 55 mph, which combined with the falling snow to produce visibilities less than a quarter mile at times. Travel was difficult because of the low visibility and slippery surfaces. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures. Classes were delayed or cancelled at many schools.
Blizzard, Lincoln
- When
- November 18, 5:00 AM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 7 inches. The snow was accompanied by northwest winds gusting to 55 mph, which caused widespread visibilities of less than a quarter mile while the snow was falling. Travel was difficult because of the low visibility and snow covered surfaces. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures. Classes were cancelled at many schools.
Blizzard, Lyon
- When
- November 18, 5:00 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 7 inches, including 7 inches at Marshall. The snow was accompanied by northwest winds gusting to 55 mph, which caused widespread visibilities of less than a quarter mile while the snow was falling. Travel was difficult because of the low visibility and snow covered surfaces. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures. Classes were cancelled at many schools.
Blizzard, Pipestone
- When
- November 18, 5:00 AM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Public
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 7 inches, including 6 inches at Pipestone. The snow was accompanied by northwest winds gusting to 55 mph, which caused widespread visibilities of less than a quarter mile while the snow was falling. Travel was difficult because of the low visibility and snow covered surfaces. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures. Classes were cancelled at many schools.
Blizzard, Murray
- When
- November 18, 5:00 AM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 7 inches, including 5 inches north of Currie. The snow was accompanied by northwest winds gusting to 55 mph, which caused widespread visibilities of less than a quarter mile while the snow was falling. Travel was difficult because of the low visibility and snow covered surfaces. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures. Classes were cancelled at many schools.
Winter Weather, Cottonwood
- When
- November 18, 5:00 AM CST to 5:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Wet snow accumulated 1 to 4 inches, including 3 inches northwest of Windom. The snow was accompanied by northwest winds gusting to 55 mph, which caused areas of visibilities around a half mile at times while the snow was falling. The low visibilities and slippery surfaces made travel hazardous. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures.
Winter Weather, Jackson
- When
- November 18, 5:00 AM CST to 5:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Wet snow accumulated 1 to 3 inches over the northwest corner of Jackson County, with less than one inch to the southeast. The snow was accompanied by northwest winds gusting to 55 mph, which caused areas of visibilities around a half mile at times while the snow was falling. The low visibilities and slippery surfaces made travel hazardous. Wind chills were driven down into the teens after an immediately preceding period of much above normal temperatures.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, November 18, 2016$95,000 · 52 kt wind · 2 events
- Damaging Winds in Tennessee, November 18, 2016$80,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, November 18, 2016$60,000 · 56 kt wind · 7 events
- Damaging Winds in Indiana, November 18, 20161 injured · 64 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, November 18, 201617 events
- High Surf in Hawaii, November 18 to 19, 201612 events
- Winter Storm and High Wind in Michigan, November 18 to 20, 2016$1,000 · 51 kt wind · 12 events
- Strong Wind in Wisconsin, November 18, 2016$14,000 · 3 events
- Blizzard in South Dakota, November 18, 20168 events
- Winter Storm in Minnesota, November 18, 20166 events
- Marine High Wind in Lake Superior, November 18 to 19, 201668 kt wind · 6 events
- Damaging Winds in Indiana, November 18, 2016$5,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662461, 662462, 662457, 662458, 662459, 662460, 662463, 662464.